Maine, 2015

Heavy Snow in Maine, February 19 to 20, 2015

February 19 to 20, 2015 · NWS CAR · 5 events in 5 counties and zones

Low pressure intensified across the Gulf Of Maine during the 19th. The low lifted north along the Maine/New Brunswick border through the night of the 19th into the 20th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure intensified across the Gulf Of Maine during the 19th. The low lifted north along the Maine/New Brunswick border through the night of the 19th into the 20th. Snow expanded north across the region through the morning of the 19th then persisted into the early morning hours of the 20th. Warning criteria snow accumulations generally occurred during the early morning hours of the 20th. Storm total snow accumulations generally ranged from 6 to 10 inches...with localized totals up to around 12 inches across portions of northeast Aroostook county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 19, 6:52 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Feb 19, 6:52 AM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
652 AM EST THU FEB 19 2015

.SYNOPSIS...
LOW PRESSURE IN THE GULF OF MAINE WILL STRENGTHEN TODAY AS IT
TRACKS ACROSS THE DOWN EAST REGION THIS AFTERNOON. THE LOW WILL
PULL AWAY ACROSS THE MARITIMES TONIGHT. HIGH PRESSURE WILL BUILD
INTO THE AREA FROM THE WEST FRIDAY NIGHT AND WILL MOVE EAST OF THE
AREA SATURDAY. LOW PRESSURE WILL TRACK ACROSS THE REGION SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE...RADAR AND SFC OBS SHOW SNOW STARTING TO BREAK OUT ACROSS
THE FA. THE CURRENT FORECAST STILL IS ON TRACK AND MADE ONLY MINOR
ADJUSTMENTS TO POPS/TEMPS THROUGH EARLY THIS MORNING.

PREVIOUS DISCUSSION
WINTER STORM WARNINGS REMAIN IN EFFECT FOR ALL OF NORTHERN AND
DOWN EAST MAINE INTO LATE TONIGHT AND EARLY FRIDAY. A TROF OF
LOW PRESSURE EXTENDING FROM SOUTHWEST MAINE EAST TO THE GULF OF
MAINE WILL LIFT NORTHEAST TODAY. SNOW WILL DEVELOP ACROSS
SOUTHWEST SECTIONS THROUGH THE PRE-DAWN HOURS AND THEN SPREAD
ACROSS NORTHERN AREAS LATER THIS MORNING. A DRY SLOT IS EXPECTED
TO WORK INTO DOWN EAST MAINE BY EARLY AFTERNOON AS THE TROF LIFTS
NORTH WITH SNOW CONTINUING ACROSS NORTHERN AREAS. HIGH
TEMPERATURES TODAY ARE EXPECTED TO RANGE FROM THE UPPER TEENS TO
LOWER 20S NORTH AND MID TO UPPER 20S DOWN EAST.

TONIGHT THE UPPER LEVEL LOW WILL TRACK EAST ACROSS THE REGION.
THIS WILL ONCE AGAIN ENHANCE SNOW ACROSS THE DOWN EAST REGION
EARLY THIS EVENING BEFORE DIMINISHING LATE TONIGHT. ACROSS
NORTHERN AREAS SNOW WILL CONTINUE WELL INTO THE OVERNIGHT HOURS.
LOWS TONIGHT WILL FALL INTO THE SINGLE DIGITS TO LOWER TEENS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
LOW PRES OVER THE ST LAWRENCE AT 12Z FRI WILL PULL AWAY TO THE
NORTH AND SHOULD PASS OFF THE LABRADOR COAST FRI EVENING. IN THE
WAKE OF THE LOW A SFC RIDGE WILL CREST OVER THE AREA AROUND 12Z
SAT. LOW PRES MOVING OUT OF THE SOUTHERN PLAINS SAT TRACKS TOWARD
THE EASTERN GREAT LAKES SAT NIGHT AND LOOKS TO PASS JUST WEST OR
ACROSS THE CWA SUN.

STEADY SNOW WILL END ACROSS FAR NORTHERN MAINE EARLY FRI MORNING
WITH A FEW SCATTERED SNOW SHOWERS INTO THE AFTERNOON. THE BULK OF
THE ACCUMULATING SNOW WILL BE OVER WITH BY MID MORNING. IT WILL
BE A WINDY DAY WITH AREAS OF BLOWING AND DRIFTING SNOW. THE WIND
WILL DIMINISH FRI NIGHT AS THE RIDGE AXIS APPROACHES AND WILL MAKE
FOR A COLD NIGHT WITH LOWS WELL BELOW ZERO ACROSS FAR NORTHERN
MAINE...AND NEAR ZERO ALONG THE COAST. CLOUDS WILL BE ON THE
INCREASE SAT AHEAD OF THE NEXT LOW WITH HIGHS IN THE TEENS ACROSS
THE CROWN OF MAINE WITH UPPER TEENS TO MID 20S DOWN EAST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
PRECIPITATION WILL DEVELOP SAT NIGHT WITH DECENT WARM AIR ADVECTION
AHEAD OF THE APPROACHING LOW. THE ATMOSPHERE WILL BE COLD ENOUGH
FOR SNOW ACROSS FAR NORTHERN MAINE WITH SNOW TO LIKELY MIX WITH
AND CHANGE TO RAIN DOWN EAST SUN. ALONG THE COAST CONFIDENCE IS
HIGH THAT THE PRECIPITATION WILL GO OVER TO ALL RAIN FOR A TIME.
THE PRECIPITATION WILL WIND DOWN FROM WEST TO EAST SUN. AT THIS
TIME IT LOOKS LIKE AN EVENT THAT MAY REQUIRE SOME ADVISORIES FOR
SNOW IN THE NORTH. GIVEN THE COLD GROUND TEMPS THIS MONTH THERE
WILL BE THE POTENTIAL FOR A PERIOD OF FREEZING RAIN DOWN EAST
INTO CENTRAL MAINE. A STRONG ARCTIC COLD FRONT SWEEPS ACROSS THE
AREA SUN NIGHT WITH SCATTERED SNOW SHOWERS AND PERHAPS EVEN A
HEAVY SNOW SQUALL. THIS WILL LEAD TO A WINDY AND VERY COLD DAY
MON AND HAVE LOWERED TEMPS QUITE A BIT MONDAY...AND LATER SHIFTS
MAY NEED TO LOWER THEM FURTHER. HIGH PRES CRESTS OVER THE AREA TUE
AND WILL BE FOLLOWED BY ANOTHER SYSTEM WED WITH SOME OVERRUNNING
SNOW POSSIBLE. THE LATEST ECMWF WOULD BRING A MAJOR COASTAL STORM
TO THE REGION. TEMPS WILL REMAIN WELL BELOW NORMAL EARLY NEXT
WEEK.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
NEAR TERM: WIDESPREAD IFR/LIFR CONDITIONS ARE EXPECTED TO DEVELOP
ALL TERMINALS TODAY AND CONTINUE INTO TONIGHT.

SHORT TERM: LINGERING AREAS OF IFR/LIFR POSSIBLE EARLY FRI MORNING
IN SNOW AT THE NORTHERN TERMINALS WITH CONDITIONS TO IMPROVE TO
MVFR/VFR BY LATE MORNING. A GUSTY WIND EXPECTED DURING THE DAY FRI.
MOSTLY MVFR/VFR AT THE DOWN EAST TERMINALS. VFR EXPECTED FRI
NIGHT THROUGH SAT EVENING. CONDITIONS WILL LOWER TO MVFR AND THEN
IFR LATER SAT NIGHT INTO SUN MORNING AS AN AREA OF PRECIPITATION
MOVES ACROSS THE AREA.

&&

.MARINE...
NEAR TERM: WIND/SEAS ARE EXPECTED TO REACH SMALL CRAFT ADVISORY
CONDITIONS TODAY AND INTO THIS EVENING. WINDS MAY INCREASE TO
GALE FORCE AFTER MIDNIGHT TONIGHT AND A GALE WATCH HAS BEEN POSTED
BEGINNING LATE TONIGHT. A FREEZING SPRAY ADVISORY IS IN EFFECT
STARTING AFTER MIDNIGHT. VISIBILITY WILL BE REDUCED TO LESS THAN 1
NM IN SNOW THROUGH TONIGHT.

SHORT TERM: A GALE WATCH HAS BEEN ISSUED FOR FRIDAY. WIND GUSTS OF
35 TO 40 KNOTS ARE LIKELY IN THE COLD AIR ADVECTION IN THE WAKE OF
THE DEPARTING LOW. A FREEZING SPRAY ADVISORY HAS ALSO BEEN ISSUED
FOR FRI MORNING.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FROM 11 AM THIS MORNING TO 10 AM EST
     FRIDAY FOR MEZ001>006.
     WINTER STORM WARNING UNTIL 1 AM EST FRIDAY FOR MEZ010-011-
     015>017-029>032.
MARINE...GALE WATCH FROM LATE TONIGHT THROUGH FRIDAY EVENING FOR
     ANZ050>052.
     SMALL CRAFT ADVISORY UNTIL 1 AM EST FRIDAY FOR ANZ050>052.
     FREEZING SPRAY ADVISORY FROM 1 AM TO NOON EST FRIDAY FOR
     ANZ050>052.

&&

NEAR TERM...DUDA
SHORT TERM...CB
LONG TERM...CB
AVIATION...DUDA/CB
MARINE...DUDA/CB
Hazardous weather outlook, Feb 19, 4:55 AM EST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
455 AM EST THU FEB 19 2015

MEZ010-011-015>017-029>032-201000-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
455 AM EST THU FEB 19 2015

...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ001>006-201000-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
455 AM EST THU FEB 19 2015

...WINTER STORM WARNING IN EFFECT FROM 11 AM THIS MORNING TO 10 AM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-201000-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
455 AM EST THU FEB 19 2015

...FREEZING SPRAY ADVISORY IN EFFECT FROM 1 AM TO NOON EST FRIDAY...
...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.
   FREEZING SPRAY ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.
   FREEZING SPRAY ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Central Washington

When
February 19, 8:00 AM EST to 9:00 PM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 9 inches.

Heavy Snow, Coastal Washington

When
February 19, 8:00 AM EST to 9:00 PM EST
Where
Coastal Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 9 inches.

Heavy Snow, Southeast Aroostook

When
February 19, 9:00 AM EST to February 20, 3:00 AM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches.

Heavy Snow, Central Piscataquis

When
February 19, 9:00 AM EST to 9:00 PM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches.

Heavy Snow, Northeast Aroostook

When
February 19, 11:00 AM EST to February 20, 3:00 AM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 12 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558472, 558473, 558470, 558471, 558469.